Beesource Beekeeping Forums banner

1 - 3 of 3 Posts

·
Registered
Joined
·
807 Posts
Discussion Starter · #1 ·
Hi, all,

I'm posting this because I had a misconception about what happens or what needs to happen if you get stung and you are experiencing anaphylaxis.

I got stung again on Wednesday. Not the first or even second, third, fourth or fifth time. Not even the first time this year. But the last two stings have broken me out in hives, a new thing.

So Wednesday I decided to go to urgent care. Really I just wanted them to watch me, to see if things were going south. I was developing hives around my armpits and groin. A new, new thing, my mouth started to pulse and feel funny. They told me I had redness around my mouth.

Guess what they didn't give me an epi-shot.

Elsewhere I have read the epi-shot is just to buy time, so you don't die from low blood pressure.

They gave me a steroid shot. I wasn't really excited about that, because I know how much that stuff can mess with your head. The point is to suppress your immune system.

I was trying to ask the P.A. questions about the side effects and if I would be able to go to work the next day and he looked at me very serious and said: "This is a matter of life and death."

So I agreed to the shot. About an hour later, when I got home, I was on the floor crying. I called out from work because I was way too emotional. I'm a psychiatrist, so I need to be the calm one!

Anyways, I just wanted to let people know. He did prescribe me an epi-pen. But at no point did they ever administer that to me. The steroid shot took care of the hives, but it created other problems.

Heart,
Thomas
 

·
Registered
Joined
·
1,995 Posts
That is interesting Yunzow. Thank you for posting. My brother is a physician. Years ago he prescribed some prednisone (steroid) to keep in my truck. Told me if I ever felt like I was having a systemic reaction, to take the prednisone.
 

·
Registered
Joined
·
572 Posts
So, sounds like maybe you are developing an allergy. Perhaps it is time to have an allergist test you and treat you to desensitize if necessary. I have read that they are somewhere like 80 to 92% successful. 8 to 20% not ...which group might you fall into?

I am not a doctor so my comments have limited utility. It is my understanding that EPI is used when someone gets stung and they are having a systemic reaction, their blood pressure is crashing and they are having real problems breathing. It is apparently helpful for the bronchial -constriction -- whereby the airways are constricting and you are unable to breath and move air adequately into and out of your lungs. Antihistamines probably don't directly help with the breathing.

Antihistamines do help stop the reaction and stabilize the cells releasing all the histamines and other chemicals involved in an anaphylactic type reaction. I would presume that steroids also have a similar impact.

So, bottom line, if you are having blood pressure issues and feeling like you are blacking out and trouble breathing you would use the Epipen and they would give you that at the ER also as needed ---along with other stuff (prednisone and antihistamines as IV's)

As far as antihistamines, I keep sublingual zyrtec on hand and if someone is having an issue with a sting, or thinks they might, I have them put 3 under their tongue so it gets into the bloodstream fast. Benadryl liquid might work pretty fast also and for sure faster than bendadryl tabs/caps but the sublingual route is probably the fastest. The Epi-pen is also on hand if needed. So far haven't had to but one time came close.

If you are having a real reactions to a sting, give yourself the shot of the EpiPen and get to the ER ASAP and they can start IV's with Epi, prednisone and benadryl if necessary.


As far as one dose of a corticosteroid casing a hysterical reaction---not sure that would happen.
 
1 - 3 of 3 Posts
Top